The Annals of Probability

Gaussian and non-Gaussian fluctuations for mesoscopic linear statistics in determinantal processes

Kurt Johansson and Gaultier Lambert

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We study mesoscopic linear statistics for a class of determinantal point processes which interpolate between Poisson and random matrix statistics. These processes are obtained by modifying the spectrum of the correlation kernel of the Gaussian Unitary Ensemble (GUE) eigenvalue process. An example of such a system comes from considering the distribution of noncolliding Brownian motions in a cylindrical geometry, or a grand canonical ensemble of free fermions in a quadratic well at positive temperature. When the scale of the modification of the spectrum of the correlation kernel, related to the size of the cylinder or the temperature, is different from the scale in the mesoscopic linear statistic, we obtain a central limit theorem (CLT) of either Poisson or GUE type. On the other hand, in the critical regime where the scales are the same, we observe a non-Gaussian process in the limit. Its distribution is characterized by explicit but complicated formulae for the cumulants of smooth linear statistics. These results rely on an asymptotic sine-kernel approximation of the GUE kernel which is valid at all mesoscopic scales, and a generalization of cumulant computations of Soshnikov for the sine process. Analogous determinantal processes on the circle are also considered with similar results.

Article information

Source
Ann. Probab., Volume 46, Number 3 (2018), 1201-1278.

Dates
Received: July 2015
Revised: October 2016
First available in Project Euclid: 12 April 2018

Permanent link to this document
https://projecteuclid.org/euclid.aop/1523520017

Digital Object Identifier
doi:10.1214/17-AOP1178

Mathematical Reviews number (MathSciNet)
MR3785588

Zentralblatt MATH identifier
06894774

Subjects
Primary: 60B20: Random matrices (probabilistic aspects; for algebraic aspects see 15B52) 60G55: Point processes 60F05: Central limit and other weak theorems

Keywords
Gaussian unitary ensemble determinantal point processes central limit theorem cumulant method transition

Citation

Johansson, Kurt; Lambert, Gaultier. Gaussian and non-Gaussian fluctuations for mesoscopic linear statistics in determinantal processes. Ann. Probab. 46 (2018), no. 3, 1201--1278. doi:10.1214/17-AOP1178. https://projecteuclid.org/euclid.aop/1523520017


Export citation

References

  • [1] Ameur, Y., Hedenmalm, H. and Makarov, N. (2011). Fluctuations of eigenvalues of random normal matrices. Duke Math. J. 159 31–81.
  • [2] Amir, G., Corwin, I. and Quastel, J. (2011). Probability distribution of the free energy of the continuum directed random polymer in $1+1$ dimensions. Comm. Pure Appl. Math. 64 466–537.
  • [3] Anderson, G. W., Guionnet, A. and Zeitouni, O. (2010). An Introduction to Random Matrices. Cambridge Studies in Advanced Mathematics 118. Cambridge Univ. Press, Cambridge.
  • [4] Borodin, A. (2011). Determinantal point processes. In The Oxford Handbook of Random Matrix Theory 231–249. Oxford Univ. Press, Oxford.
  • [5] Bourgade, P., Erdős, L., Yau, H.-T. and Yin, J. (2016). Fixed energy universality for generalized Wigner matrices. Comm. Pure Appl. Math. 69 1815–1881.
  • [6] Boutet de Monvel, A. and Khorunzhy, A. (1999). Asymptotic distribution of smoothed eigenvalue density. I. Gaussian random matrices. Random Oper. Stoch. Equ. 7 1–22.
  • [7] Boutet de Monvel, A. and Khorunzhy, A. (1999). Asymptotic distribution of smoothed eigenvalue density. II. Wigner random matrices. Random Oper. Stoch. Equ. 7 149–168.
  • [8] Breuer, J. and Duits, M. (2016). Universality of mesoscopic fluctuations for orthogonal polynomial ensembles. Comm. Math. Phys. 342 491–531.
  • [9] Breuer, J. and Duits, M. (2017). Central limit theorems for biorthogonal ensembles and asymptotics of recurrence coefficients. J. Amer. Math. Soc. 30 27–66.
  • [10] Costin, O. and Lebowitz, J. L. (1995). Gaussian fluctuation in random matrices. Phys. Rev. Lett. 75 69–72.
  • [11] Dean, D. S., Doussal, P. L., Majumdar, S. N. and Schehr, G. (2015). Finite temperature free fermions and the Kardar–Parisi–Zhang equation at finite time. Phys. Rev. Lett. 114 110402.
  • [12] Deift, P., Kriecherbauer, T., McLaughlin, K. T.-R., Venakides, S. and Zhou, X. (1999). Strong asymptotics of orthogonal polynomials with respect to exponential weights. Comm. Pure Appl. Math. 52 1491–1552.
  • [13] Deift, P., Kriecherbauer, T., McLaughlin, K. T.-R., Venakides, S. and Zhou, X. (1999). Uniform asymptotics for polynomials orthogonal with respect to varying exponential weights and applications to universality questions in random matrix theory. Comm. Pure Appl. Math. 52 1335–1425.
  • [14] Duits, M. and Johansson, K. On mesoscopic equilibrium for linear statistics in Dyson’s Brownian motion. Available at arXiv:1312.4295.
  • [15] Durrett, R. (2010). Probability: Theory and Examples, 4th ed. Cambridge Series in Statistical and Probabilistic Mathematics 31. Cambridge Univ. Press, Cambridge.
  • [16] Erdős, L. and Knowles, A. (2015). The Altshuler–Shklovskii formulas for random band matrices I: The unimodular case. Comm. Math. Phys. 333 1365–1416.
  • [17] Erdős, L. and Knowles, A. (2015). The Altshuler–Shklovskii formulas for random band matrices II: The general case. Ann. Henri Poincaré 16 709–799.
  • [18] Erdős, L. and Yau, H.-T. (2012). Universality of local spectral statistics of random matrices. Bull. Amer. Math. Soc. (N.S.) 49 377–414.
  • [19] Fyodorov, Y. V., Khoruzhenko, B. A. and Simm, N. J. (2016). Fractional Brownian motion with Hurst index $H=0$ and the Gaussian unitary ensemble. Ann. Probab. 44 2980–3031.
  • [20] Gutzwiller, M. C. (1990). Chaos in Classical and Quantum Mechanics. Interdisciplinary Applied Mathematics 1. Springer, New York.
  • [21] Hough, J. B., Krishnapur, M., Peres, Y. and Virág, B. (2006). Determinantal processes and independence. Probab. Surv. 3 206–229.
  • [22] Johansson, K. (2006). Random matrices and determinantal processes. In Mathematical Statistical Physics 1–55. Elsevier, Amsterdam.
  • [23] Johansson, K. (2007). From Gumbel to Tracy–Widom. Probab. Theory Related Fields 138 75–112.
  • [24] Kriecherbauer, T., Schubert, K., Schüler, K. and Venker, M. (2015). Global asymptotics for the Christoffel–Darboux kernel of random matrix theory. Markov Process. Related Fields 21 639–694.
  • [25] Lambert, G. Mesoscopic fluctuations for unitary invariant ensembles. Preprint. Available at arXiv:1510.03641.
  • [26] Lambert, G. CLT for biorthogonal ensembles and related combinatorial identities. Preprint. Available at arXiv:1511.06121.
  • [27] Le Doussal, P., Majumdar, S. N., Rosso, A. and Schehr, G. (2016). Exact short-time height distribution in 1D KPZ equation and edge fermions at high temperature. Phys. Rev. Lett. 117 070403.
  • [28] Lieb, E. H. and Loss, M. (2001). Analysis, 2nd ed. Graduate Studies in Mathematics 14. Amer. Math. Soc., Providence, RI.
  • [29] Moshe, M., Neuberger, H. and Shapiro, B. (1994). Generalized ensemble of random matrices. Phys. Rev. Lett. 73 1497–1500.
  • [30] Pastur, L. and Shcherbina, M. (2011). Eigenvalue Distribution of Large Random Matrices. Mathematical Surveys and Monographs 171. Amer. Math. Soc., Providence, RI.
  • [31] Plancherel, M. and Rotach, W. (1929). Sur les valeurs asymptotiques des polynomes d’Hermite $H_{n}(x)=(-I)^{n}e^{\frac{{x^{2}}}{2}}\frac{{d^{n}}}{{dx^{n}}}({e^{-\frac{{x^{2}}}{2}}})$. Comment. Math. Helv. 1 227–254.
  • [32] Rider, B. and Virág, B. (2007). Complex determinantal processes and $H^{1}$ noise. Electron. J. Probab. 12 1238–1257.
  • [33] Rider, B. and Virág, B. (2007). The noise in the circular law and the Gaussian free field. Int. Math. Res. Not. IMRN 2 Art. ID rnm006, 33.
  • [34] Sasamoto, T. and Spohn, H. (2010). The crossover regime for the weakly asymmetric simple exclusion process. J. Stat. Phys. 140 209–231.
  • [35] Sasamoto, T. and Spohn, H. (2010). Exact height distributions for the KPZ equation with narrow wedge initial condition. Nuclear Phys. B 834 523–542.
  • [36] Simon, B. (2005). Orthogonal Polynomials on the Unit Circle. Part 1: Classical Theory. American Mathematical Society Colloquium Publications 54. Amer. Math. Soc., Providence, RI.
  • [37] Simon, B. (2005). Trace Ideals and Their Applications, 2nd ed. Mathematical Surveys and Monographs 120. Amer. Math. Soc., Providence, RI.
  • [38] Soshnikov, A. (2000). Determinantal random point fields. Russian Math. Surveys 55 923–975.
  • [39] Soshnikov, A. (2000). The central limit theorem for local linear statistics in classical compact groups and related combinatorial identities. Ann. Probab. 28 1353–1370.
  • [40] Soshnikov, A. (2002). Gaussian limit for determinantal random point fields. Ann. Probab. 30 171–187.